Paracetamol poisoning on the rise: call for restrictions

Overdose figures prompt calls to reduce paracetamol pack size

Latest in Health
Aa

'Concerning' rise in paracetamol poisonings, and resulting liver damage, in Australia over the last decade.

Aa

A BALLOONING in the number of cases of paracetamol poisoning and resulting liver damage has prompted experts to call for measures to restrict the availability of the pain killer.

In the last decade, the number of cases of paracetamol poisoning in Australia has increased by 44 per cent, with more than 95,000 paracetemol-related hospitalisations recorded.

More than 200 people died from paracetamol poisoning in Australia in that ten year period.

Liver injury from paracetamol has doubled over the same period, according to Dr Rose Cairns from the University of Sydney School of Pharmacy and NSW Poisons Information Centre.

Dr Cairns is calling for measures that restrict the availability of paracetamol, such as reducing non-prescription pack sizes, to stem the increasing number of paracetamol overdoses.

Dr Cairns led a team of researchers which found most cases of paracetamol overdosing involved women (70 per cent).

The team looked at data from national hospital admissions, poisons centre calls, and coroners' records to examine poisonings, liver injuries, and deaths.

They also found that while the median age of patients in the NSW Poisons Information Centre database was 18 years, the median age in cases of fatal overdoses recorded in the NCIS was higher (53 years), perhaps reflecting greater suicidal intent in overdoses by older people or the presence of comorbid conditions that increase the risk of liver injury.

Dr Cairns and colleagues found:

  • There were 95,668 admissions with paracetamol poisoning diagnoses (2007-08 to 2016-17)
  • The annual number of cases increased by 44.3 per cent during the study period
  • Toxic liver disease was documented for 1816 of these patients; the annual number increased by 108 per cent during the study period
  • The NSWPIC database included 22,997 reports of intentional overdose with paracetamol (2004-2017)
  • The annual number of intentional overdoses increased by 77 per cent during the study period
  • The median number of tablets taken increased from 15 in 2004 to 20 in 2017
  • Modified release paracetamol ingestion report numbers increased 38 per cent per year between 2004 and 2017.

"Access restrictions, including reduced pack sizes, could reduce the harm caused by paracetamol overdoses in Australia, and should be considered, together with other policy changes, to curb this growing problem," Dr Cairns and colleagues concluded.

Tips to avoid accidentally overdosing

Paracetamol is safe if used appropriately, at a maximum of four grams per day in adults (equivalent to eight 500mg tablets, or six 665mg modified release tablets). But when this dose is exceeded, there is a potential for harm. And the bigger the dose, the greater the risk.

It's important to be aware of the many brands of paracetamol-containing products, including cold and flu products, to avoid doubling up. People should also read the pack and ensure they follow the dosing instructions.

  • Paracetamol can be dosed every four to six hours, but must not exceed four doses in a 24 hour period
  • Keep track of doses given and when by writing them down
  • Read the label carefully and ensure you understand how to use the syringe/dosing device correctly.

NSW Poisons Information Hotline: 13 11 26.

Aa